Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 40, NWS San Angelo, TX

August 18, 2021Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 18, 2021, 12:42 PM CDT for Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 12:42 PM CDT (17:42 UTC)
Expired
Aug 18, 2021, 3:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 80 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGUS54 KSJT 181742
FFWSJT
TXC399-182045-
/O.NEW.KSJT.FF.W.0040.210818T1742Z-210818T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1242 PM CDT Wed Aug 18 2021

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northeastern Runnels County in west central Texas...

* Until 345 PM CDT.

* At 1240 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen on top of already saturated soils. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ballinger, Winters, Hatchel, Crews, Lake Winters, and Ballinger 
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3208 9988 3208 9972 3193 9972 3189 9973
      3185 9976 3180 9984 3171 9992 3170 9999
      3174 10008 3179 10010 3186 10010 3193 10000
      3194 9995

FLASH FLOOD...RADAR INDICATED

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:21 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 18, 12:21 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1221 PM CDT Wed Aug 18 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 452 AM CDT Wed Aug 18 2021

Scattered showers and thunderstorms have developed early this
morning generally along and northeast of a Sterling City to San
San Angelo to Brady line. Forcing for ascent associated with a
shortwave trough over the Red River Valley will lead to more
showers and storms developing through the morning and into the
afternoon hours. Similar to yesterday, storms will be capable of
producing 1-2 inch per hour rainfall rates, with isolated higher
totals possible. High res models favor generally the northeastern
portion of our area through the afternoon hours for additional
showers and thunderstorms. Have the highest PoPs concentrated
across the eastern Concho Valley and Big Country the remainder of
the morning and into the afternoon. While scattered activity is
possible across the northern Edwards Plateau and western/southern
Concho Valley (where as much as 4-8+ inches of rain fell
yesterday), heaviest rains will likely remain north of these areas
today. Otherwise, expect highs today in the mid to upper 80s.
Will continue with a chance (20-30 percent) of scattered storms
overnight, with the highest PoPs across the Big Country.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 423 AM CDT Wed Aug 18 2021

A quieter weather pattern is expected for the extended forecast,
with a warming and drying trend. The subtropical ridge over the
northern Gulf of Mexico will build back to the northwest into west
Texas. Although we could still see a few diurnally driven showers
Thursday afternoon, drier air will be moving into the area.
Expect a mostly dry forecast for the weekend into next week, with
only isolated thunderstorm chances in the afternoons. Afternoon
highs should warm back into the mid to upper 90s for the weekend
into next week.

08

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Wed Aug 18 2021

Showers and thunderstorms continue to affect the KABI and KJCT
sites early this afternoon. This activity is still expected to
continue making progress east and northeast this afternoon and
evening, so will keep TEMPO groups through the middle of the
afternoon today to address additional precipitation chances.
Expect mainly VFR conditions from late this afternoon through 06Z
tonight. MVFR CIGs may move back into the area Thursday morning,
mainly during the early morning hours, mainly for KJCT/KSOA/KBBD.
Less coverage is expected from any potential precipitation
tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  91  73  93 /  20  30   5  10
San Angelo 	 73  92  72  93 /  20  30  10  10
Junction 	 73  93  72  94 /  30  20   5   5
Brownwood 	 74  92  73  94 /  30  30   5   5
Sweetwater 	 72  92  72  91 /  20  30  10  10
Ozona      	 72  90  71  91 /  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....08
AVIATION...20
Hazardous weather outlook, Aug 18, 4:13 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
413 AM CDT Wed Aug 18 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
413 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today. The main
concern will be locally heavy rainfall, which may result in
flooding. In addition, dangerous lightning will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:46 AM CDTAreal Flood AdvisorySJTRunnels119 min
Aug 18, 6:54 AM CDTAreal Flood AdvisorySJTCallahan, Coleman2 hr
Aug 18, 8:12 AM CDTFlash Flood Warning Considerable damage threatSJTBrown, Callahan, Coleman3 hr
Aug 18, 10:13 AM CDTFlash Flood WarningSJTCallahan3 hr
Aug 18, 11:25 AM CDTAreal Flood AdvisorySJTShackelford3 hr
Aug 18, 1:13 PM CDTFlash Flood Warning Considerable damage threatSJTCallahan, Coleman3 hr
Aug 18, 1:56 PM CDTAreal Flood AdvisorySJTCoke, Runnels3 hr

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.